Epilepsy and mood swings.

By Dr. Marie Hartwell-Walker

I have Grand Mal Epilepsy and have been suffering with it since i was 10 years old. I have been to neurologists and they have put me on medication: Tegratol 200mg twice a day. The question which i would like to ask is does this affect my mood or states of mind? Bacause it seeems to me that i am suffering from a severe case of depression, if i recall it was always like this since i was young in a way i am okay but my Low days are very very low and my High days are very very high. I also seem not to be able to get on with people because of this issue because i get so high that they think i am crazy and then again tomorrow i am soooo low they are frightened by me. I remember my doc saying something about this when i was much younger. Is this because of epliepsy and what can i do?

A: It is not at all unusual for people who have epilepsy to have changes in mood following a seizure. Mood swings are also a known side effect of Tegratol. You need to go back to your neurologist to talk about this. It may be that a change in either the type of medication or your dosage would help.

I wish you well.
Dr. Marie

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 1 Mar 2008

APA Reference
Hartwell-Walker, D. (2008). Epilepsy and mood swings.. Psych Central. Retrieved on November 23, 2014, from http://psychcentral.com/ask-the-therapist/2008/03/01/epilepsy-and-mood-swings/